Idaho, 2022

Flood in Idaho, August 6, 2022

August 6, 2022 · NWS PIH · 1 event in 1 county or zone

Heavy rain fell from a thunderstorm causing extensive nuisance street and parking lot flooding in the Idaho Falls area. 70 to just over an inch of rain fell in the 4 to 5 pm MDT period causing the flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy rain fell from a thunderstorm causing extensive nuisance street and parking lot flooding in the Idaho Falls area. Generally 0.70 to just over an inch of rain fell in the 4 to 5 pm MDT period causing the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 6, 1:09 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 6, 1:09 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
209 PM MDT Sat Aug 6 2022

.SHORT TERM (Tonight - Sunday)...
The weather pattern that has brought widespread cloud cover and
precip to the region will come to an end soon. But before we get
to that point, we have one more afternoon/evening with widespread
showers and isolated thunderstorms. Still seeing this morning's
band of activity focused along the Wyoming border which has
produced some decent totals in and around Victor and Driggs of
nearly half an inch. Our second, and final round, for the day is
beginning to take shape across the central mountains now and will
propagate east through the remainder of the afternoon and evening.
Primary area of focus for this additional development will be
across the Arco Desert and into the Upper Snake Plain before
heading towards the Teton Valley as we approach sunset. Hi-res
models are in very good agreement with this and PoPs are quite
high in these places accordingly. Confidence in any of this
shower/thunderstorm activity occurring this afternoon/evening
south of a line from around Blackfoot over towards Wayan is much
lower however. Either way, will maintain 20-40 percent coverage in
these areas as a few CAMs suggest some isolated coverage but
areas to the north of the line certainly have much higher chances
today! Gusty winds, brief heavy rain and small hail will be the
primary threat with these storms. This activity should be mostly
east of the forecast area by midnight and as the U/L trough moves
away, high pressure looks to take control of the weather once
again. Sunday will feature mostly clear skies, no precip and
warming temperatures. McKaughan

.LONG TERM (Monday through next Saturday)...
Upper ridge overhead and expect dry and hot conditions Monday and
the ridge moves east Tuesday and expect continued dry with Tuesday
the hottest day in the long term period. Expect monsoonal moisture
to return Wednesday with the main long term impact the chance for
showers and thunderstorms daily Wednesday through Saturday.
Expect much cooler conditions with the expected cloud cover and
precipitation Wednesday through Saturday. GK

&&

.AVIATION...
Showers and thunderstorms will be an issue this afternoon at area
terminals, especially KSUN, KIDA and KDIJ. Have VCTS and eventually
TEMPOs to account for this. Confidence is much lower to the south at
KPIH and KBYI. Still feel that there enough of a threat to maintain
the TEMPO at KPIH but confidence is definitely much lower here. NO TS
mention at BYI as there is not much support for thunderstorms there
but there is an outside chance one could sneak in. Locally gusty and
erratic winds will be possible in and around thunderstorms over the
next few hours. Activity will quickly diminish later tonight as
skies quickly clear overnight and by daybreak Sunday. No aviation
concerns as we get into Sunday as skies will be mostly clear with
light winds and no precip. McKaughan

&&

.FIRE WEATHER...
Showers and thunderstorms will likely continue early this evening
mainly in zones 410, 411 and 413. Storms will continue to be wet
with wetting rains likely in any storm that occurs. Upper ridge
builds in Sunday and expect dry conditions through Tuesday. Main
impact will likely be the very hot and dry conditions Monday and
Tuesday with the potential for 6 haines index affecting the larger
fires in zone 475. Southerly flow aloft returns by lat Tuesday
and expect a return of monsoonal moisture moving north and a
chance for showers and thunderstorms in all regions Wednesday
through next Saturday. Temperatures will likely cool down
substantially by the middle of next week with humidity rising
after the extremely dry conditions Sunday through Tuesday. GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 6, 2:11 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
311 PM MDT Sat Aug 6 2022

IDZ052>054-068-069-062200-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lost River Range ID-Lower Snake River Plain ID-Lost River Valleys ID-
311 PM MDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southwestern
Jefferson, southeastern Butte, northwestern Bonneville and
northwestern Bingham Counties through 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near
Central Inl, or 20 miles east of Arco, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atomic City, Central Inl, Southeast Inl, East Butte and Howe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4354 11318 4378 11305 4384 11237 4335 11248
TIME...MOT...LOC 2111Z 270DEG 25KT 4360 11289

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DMH
Special weather statement, Aug 6, 2:40 PM MST, 1 hour before
Special Weather Statement
National Weather Service Pocatello ID
340 PM MDT Sat Aug 6 2022

IDZ051-052-054-055-058-062230-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Marsh and Arbon Highlands ID-Shoshone/Lava Beds ID-
Lower Snake River Plain ID-
340 PM MDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of southeastern Blaine,
northwestern Bannock, southeastern Butte, northern Power,
southwestern Bingham and northeastern Minidoka Counties through 430
PM MDT...

At 339 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Taber to 10 miles west of
Springfield to 17 miles northwest of Aberdeen to 20 miles south of
Craters Of The Moon. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Western Pocatello, Blackfoot, American Falls Reservoir, Chubbuck,
Aberdeen, Atomic City, Fort Hall Buffalo Lodge, Rose, Fort Hall Eagle
Lodge, Taber, Fort Hall Townsite, Springfield, Rockford, Moreland,
Pingree, Pocatello Airport, Groveland, Sterling, Bear Trap Airport
and Wapello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4328 11222 4290 11240 4281 11269 4280 11341
      4322 11365 4320 11320 4326 11300 4345 11284
TIME...MOT...LOC 2139Z 301DEG 31KT 4332 11279 4313 11290 4305 11316
4309 11355

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DMH
Special weather statement, Aug 6, 2:55 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Pocatello ID
355 PM MDT Sat Aug 6 2022

IDZ052>054-062245-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
355 PM MDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of south central
Fremont, southern Jefferson, northwestern Bonneville, western Madison
and north central Bingham Counties through 445 PM MDT...

At 353 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Roberts to near Taber.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Idaho Falls, Rexburg, Rigby, Terreton, Lorenzo, Ammon, Shelley, Iona,
Sugar City, Ucon, Menan, Teton, Roberts, Firth, Lewisville, Mud Lake,
Archer, Plano, Basalt and Sage Junction.

Those attending the Ammon Days, War Bonnet Round Up, and Bonneville
County Fair are in the path of these storms and should prepare for
IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4390 11152 4326 11214 4339 11262 4389 11246
TIME...MOT...LOC 2153Z 270DEG 29KT 4382 11219 4337 11259

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DMH
Special weather statement, Aug 6, 3:34 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
434 PM MDT Sat Aug 6 2022

IDZ052-053-065>067-062315-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Teton Valley ID-
Beaverhead/Lemhi Highlands ID-
434 PM MDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of Fremont, north
central Jefferson, northwestern Madison and southeastern Clark
Counties through 515 PM MDT...

At 434 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Island Park Reservoir to near Hamer.
Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashton, Marysville, Parker, Hamer, Egin, Ponds Lodge, St Anthony,
Chester, Last Chance, Island Park Reservoir, Ashton Reservoir, Warm
River, Harriman State Park, Saint Anthony Sand Dunes, Ashton Hill and
Mesa Falls State Park.

Those attending the Fremont County Fair are in the path of these
storms and should prepare for IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4390 11153 4389 11228 4419 11217 4443 11155
      4443 11110 4422 11110
TIME...MOT...LOC 2234Z 275DEG 23KT 4437 11154 4394 11213

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DMH
Special weather statement, Aug 6, 3:38 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
438 PM MDT Sat Aug 6 2022

IDZ053-054-058-062>065-062330-
Big Hole Mountains ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Teton Valley ID-Caribou Range ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
438 PM MDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of southwestern Teton,
north central Caribou, south central Fremont, southeastern Jefferson,
northeastern Bannock, eastern Bonneville, Madison and southeastern
Bingham Counties through 530 PM MDT...

At 438 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rexburg to near Ammon to Blackfoot.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Idaho Falls, Rexburg, Blackfoot, Rigby, Swan Valley, Ririe Reservoir,
Lorenzo, Goshen, northern Blackfoot Reservoir, Ammon, Shelley, Iona,
Sugar City, Ucon, Teton, Ririe, Firth, Irwin, Archer and Rose.

Those attending the Ammon Days, War Bonnet Round Up, and Bonneville
County Fair are in the path of these storms and should prepare for
IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4366 11118 4323 11132 4291 11178 4315 11250
      4347 11205 4390 11190 4390 11143
TIME...MOT...LOC 2238Z 291DEG 37KT 4378 11184 4345 11198 4319 11236

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DMH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bonneville

When
August 6, 3:40 PM MST to 4:25 PM MST
Where
Bonneville County, 2 mi N of Ammon to 4 mi NW of Idaho Falls
Cause
Heavy Rain
Reported by
Public
Coordinates
43.499, -111.980

Several reports of rainfall in the 0.80 to just over an inch range from about 4 pm MDT to 5:30 pm MDT caused extensive nuisance street and parking lot flooding in the Idaho Falls area. One foot of water was reported across the intersection of Druvor St and Lowell Dr. Flooding was reported near Albertsons at the intersection of E 17th St and S Holmes Ave. Many reports of street and parking lot flooding in the Ammon area. The intersection of Austin Ave and 12 St was flooded. Parking lot flooding up to 1 foot deep in the plaza including TJ Max. Areas of water were 1 to 2 feet deep in the Grand Teton Mall parking lot and over the bottoms of some vehicles. Ashment Ave flooded north of E 17th St and there was flooding in business parking lots along S 25th E including across the street from Target.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052124.